Illinois, 2013Drought in Illinois, September 19 to 30, 2013
September 19 to 30, 2013 · NWS ILX · 10 events in 10 counties and zones
Very dry weather was observed across much of central Illinois during the month of August. to Decatur line by mid to late September.
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Very dry weather was observed across much of central Illinois during the month of August. As conditions worsened, Severe Drought (D2) developed along and northeast of a Galesburg...to Lincoln...to Decatur line by mid to late September.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Sep 18, 10:54 PM CST, 1 hour 6 minutes earlier.
Area forecast discussion, Sep 18, 10:54 PM CST, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
1154 PM CDT Wed Sep 18 2013
.DISCUSSION...
ISSUED 900 PM CDT Wed Sep 18 2013
Skies will be partly cloudy overnight with southerly winds.
Dewpoints are in the middle to upper 60s, so do not expect temps
to fall much lower than that overnight. Current forecast has good
handle on this, so no update necessary at this time.
Auten
&&
.AVIATION...
ISSUED 1154 PM CDT Wed Sep 18 2013
VFR conditions will prevail at all sites next 24hrs. Sprinkles
developed over the area and have been continuing as they move east
this evening. Cloud bases have been mid clouds so conditions have
remained VFR at most sites, except for BMI. Expect DEC and CMI to
have some -ra for couple of hours overnight so have included a
tempo group for each. Beyond this, just expecting scattered to
broken mid clouds overnight at all sites. Then expecting clouds to
scatter out in the morning with strong southerly winds, with gusts
around 20kts. Then in the evening mid clouds will thicken up again
and become broken for rest of the night. Winds will decrease some
but remain out of the southwest. Lower clouds will advect into the
area around PIA toward midnight in advance of the next front, but
not affect the other sites until after midnight.
Auten
&&
.PREV DISCUSSION...
ISSUED 230 PM CDT Wed Sep 18 2013
Latest model suite in good agreement with respect to the incoming
system for the end of the week. Main differences are related to
the potential for convection tonight through Thursday evening.
SHORT TERM...Tonight through Thursday Evening
Surface analysis at 18z shows warm front moving across Illinois
bringing isolated showers and a return of summer-like
temperatures. As the boundary passes northeast of the forecast
area this evening precip chances should diminish. Main model differences
in the short-range relate to how much warm sector precipitation to
expect before the cold front reaches the area late Thursday and Friday.
GFS appears to be the outlier with high PoPs tonight and into
Thursday. NAM and 00z ECMWF are both drier which seems more
reasonable given the lack of a focus with the warm front out of
the area and heights building. Will retain chc PoPs for the
afternoon and evening given some significant CAPE, but with little
in the way of a focus for convergence, think widespread precip is
unlikely.
Temperatures should respond to the warm advection ahead of the
cold front and increase in heights. By 00z Friday models are
between 18C and 20C which should support temps into the upper 80s.
MAV Guidance is likely a bit low due to high pcp chances and more
cloud cover forecasted by the GFS. Stuck closely to 00z ECMWF.
LONG TERM...Late Thursday Night through Wednesday
Timing of the main shortwave and associated cold front are in a
relative condensed solution spread with precip expected to be widespread
along and behind the boundary. Rainfall amounts late Thursday
night northwest of the Illinois River and elsewhere on Friday may
be locally heavy given the precipitable water values between 1.75
to 2.00 inches which are well above September climatology. Although precip
loading might enhance gusty winds with the stronger storms, given
that the significant shear remains north of the area and the
diurnal minimum in instability, do not expect widespread severe
weather. Little more concerned with potential for stronger winds
with storms east of I-57 along the front on Friday afternoon and
evening if more sunshine occurs than currently expected. Behind
the front, clearing will likely lag the frontal passage until
Friday night until the main trough axis moves through Illinois.
Significant cooling can be expected behind the cold front Friday and
Saturday. 12z NAM drops 850 MB temps blo 5C by midday Saturday.
This is reflected in possible 40s in the MET Guidance for Friday
night. ECMWF and GFS not nearly as cold Friday night and Saturday
and are generally followed.
After Friday evening there is little chance of any additional
precipitation through midweek as ridging rebuilds across the
central and eastern U.S. A weak wave moves across the north
central states Monday but forcing remains well north of the
forecast area and the very dry conditions in the atmospheric
column should keep rain chances very low. Mostly clear skies and a
gradual warming trend back to around 80 for highs can be expected.
Barker
&&
.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Sep 18, 2:01 PM CST, 9 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
301 PM CDT WED SEP 18 2013
ILZ027>031-036-037-040-041-191100-
FULTON-KNOX-MARSHALL-MASON-PEORIA-SCHUYLER-STARK-TAZEWELL-
WOODFORD-
301 PM CDT WED SEP 18 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.
.DAY ONE...THIS TONIGHT
ISOLATED THUNDERSTORMS ARE POSSIBLE EARLY THIS EVENING...HOWEVER
SEVERE WEATHER IS NOT EXPECTED.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
AN APPROACHING COLD FRONT WILL TRIGGER SCATTERED THUNDERSTORMS
ACROSS THE AREA THURSDAY NIGHT INTO FRIDAY. WHILE WIDESPREAD
SEVERE WEATHER IS NOT EXPECTED...A FEW OF THE STORMS COULD PRODUCE
GUSTY WINDS...SMALL HAIL...AND LOCALLY HEAVY RAINFALL THURSDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE REQUIRED THROUGH TONIGHT.
ILZ038-042>055-061-191100-
CASS-CHAMPAIGN-CHRISTIAN-DE WITT-DOUGLAS-LOGAN-MACON-MCLEAN-
MENARD-MORGAN-MOULTRIE-PIATT-SANGAMON-SCOTT-SHELBY-VERMILION-
301 PM CDT WED SEP 18 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.
.DAY ONE...TONIGHT
ISOLATED THUNDERSTORMS ARE POSSIBLE EARLY THIS EVENING...HOWEVER
SEVERE WEATHER IS NOT EXPECTED.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
AN APPROACHING COLD FRONT WILL TRIGGER SCATTERED THUNDERSTORMS
ACROSS THE AREA THURSDAY NIGHT INTO FRIDAY. SEVERE WEATHER IS NOT
EXPECTED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE REQUIRED THROUGH TONIGHT.
ILZ056-057-062-063-066>068-071>073-191100-
CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-EDGAR-EFFINGHAM-JASPER-
LAWRENCE-RICHLAND-
301 PM CDT WED SEP 18 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ILLINOIS AND SOUTHEAST ILLINOIS.
.DAY ONE...TONIGHT
ISOLATED THUNDERSTORMS ARE POSSIBLE EARLY THIS EVENING...HOWEVER
SEVERE WEATHER IS NOT EXPECTED.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
AN APPROACHING COLD FRONT WILL TRIGGER SCATTERED THUNDERSTORMS
ACROSS THE AREA THURSDAY NIGHT INTO FRIDAY. WHILE WIDESPREAD
SEVERE WEATHER IS NOT EXPECTED...A FEW OF THE STORMS COULD PRODUCE
GUSTY WINDS...SMALL HAIL...AND LOCALLY HEAVY RAINFALL FRIDAY
AFTERNOON AND EVENING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE REQUIRED THROUGH TONIGHT.
BARNES
Drought, Marshall
- When
- September 19, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Marshall forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 41.033, -89.345 (the zone’s center; the record gives no point)
Marshall County averaged about 1.00 inch of rain in the six weeks between August 1st and September 19th, which was 3.00 to 4.00 inches below normal. This resulted in Severe Drought conditions across the county beginning on September 19th. The biggest agricultural impact was to the soy bean crop.
Drought, Stark
- When
- September 19, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Stark forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 41.093, -89.797 (the zone’s center; the record gives no point)
Stark County averaged 1.50 to 1.75 inches of rain in the six weeks between August 1st and September 19th, which was 3.00 to 4.00 inches below normal. This resulted in Severe Drought conditions across the county beginning on September 19th. The biggest agricultural impact was to the soy bean crop.
Drought, Cass
- When
- September 24, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Cass forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 39.974, -90.247 (the zone’s center; the record gives no point)
DeWitt County averaged about 1.50 inches of rain between August 1st and September 24th, which was 4.00 to 5.00 inches below normal. This resulted in Severe Drought conditions across the county beginning on September 24th. The biggest agricultural impact was to the soy bean crop.
Drought, Logan
- When
- September 24, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Logan forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 40.125, -89.367 (the zone’s center; the record gives no point)
Logan County averaged about 1.76 inches of rain between August 1st and September 24th, which was 4.00 to 5.00 inches below normal. This resulted in Severe Drought conditions across the county beginning on September 24th. The biggest agricultural impact was to the soy bean crop.
Drought, Macon
- When
- September 24, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Macon forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 39.860, -88.962 (the zone’s center; the record gives no point)
Macon County averaged about 0.52 inch of rain between August 1st and September 24th, which was 4.00 to 5.00 inches below normal. This resulted in Severe Drought conditions across the county beginning on September 24th. The biggest agricultural impact was to the soy bean crop.
Drought, McLean
- When
- September 24, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- McLean forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 40.491, -88.847 (the zone’s center; the record gives no point)
McLean County averaged about 2.65 inches of rain between August 1st and September 24th, which was 3.00 to 4.00 inches below normal. This resulted in Severe Drought conditions across the county beginning on September 24th. The biggest agricultural impact was to the soy bean crop. Voluntary water restrictions were put into place in the city of Bloomington.
Drought, Peoria
- When
- September 24, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Peoria forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 40.788, -89.760 (the zone’s center; the record gives no point)
Peoria County averaged about 1.75 inches of rain between August 1st and September 24th, which was 3.00 to 4.00 inches below normal. This resulted in Severe Drought conditions across the county beginning on September 24th. The biggest agricultural impact was to the soy bean crop.
Drought, Piatt
- When
- September 24, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Piatt forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 40.010, -88.591 (the zone’s center; the record gives no point)
Piatt County averaged about 0.87 inch of rain between August 1st and September 24th, which was 4.00 to 5.00 inches below normal. This resulted in Severe Drought conditions across the county beginning on September 24th. The biggest agricultural impact was to the soy bean crop.
Drought, Tazewell
- When
- September 24, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Tazewell forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 40.508, -89.513 (the zone’s center; the record gives no point)
Tazewell County averaged about 1.86 inches of rain between August 1st and September 24th, which was 3.00 to 4.00 inches below normal. This resulted in Severe Drought conditions across the county beginning on September 24th. The biggest agricultural impact was to the soy bean crop.
Drought, Woodford
- When
- September 24, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Woodford forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 40.788, -89.211 (the zone’s center; the record gives no point)
Woodford County averaged about 2.24 inches of rain between August 1st and September 24th, which was 3.00 to 4.00 inches below normal. This resulted in Severe Drought conditions across the county beginning on September 24th. The biggest agricultural impact was to the soy bean crop.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Wind in Indiana, September 19, 20132 deaths · 1 injured · $75,000 · 1.75 in hail · 5 events
- Hail and Damaging Winds in Iowa, September 19, 2013$2.3 million · 1.75 in hail · 65 events
- Heat in California, September 19, 20131 death · 1 event
- Hail and Damaging Winds in Wisconsin, September 19, 2013$7.1 million · 1 in hail · 14 events
- Flooding and High Wind in Guam, September 19 to 20, 2013$1.1 million · 52 kt wind · 4 events
- Hail and Damaging Winds in Minnesota, September 19, 20131 injured · $205,000 · 2 in hail · 27 events
- Hail and Damaging Winds in Iowa, September 19, 2013$215,000 · 1 in hail · 23 events
- Flash Flooding and Flood in Texas, September 19 to 20, 20133 injured · $75,000 · 4 events
- Flash Flooding in Texas, September 19, 2013$45,000 · 6 events
- Damaging Winds in Missouri, September 19, 2013$50,000 · 56 kt wind · 2 events
- Lightning Strike in Illinois, September 19, 2013$25,000 · 1 event
- Hail and Damaging Wind in Oklahoma, September 19, 2013$20,000 · 65 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 473793, 473797, 473790, 473791, 473792, 473794, 473795, 473796, 473798, 473799.